Colorado, 2002Heavy Snow in Colorado, November 8 to 10, 2002
November 8 to 10, 2002 · NWS GJT · 8 events in 8 counties and zones
A moist westerly flow brought one disturbance after another across western Colorado resulting in heavy snow across the mountains. Widespread snowfall accumulations ranged from 12 to 36 inches.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist westerly flow brought one disturbance after another across western Colorado resulting in heavy snow across the mountains. Widespread snowfall accumulations ranged from 12 to 36 inches. Some of the heaviest reported snowfall amounts included 29 inches at the Tower SNOTEL in the Park Range, 20 to 36 inches at the Crested Butte ski area in the Elk Mountains, 27 inches at Columbine Pass on the Uncompahgre Plateau, and 27 to 30 inches at Vallecito Reservoir and Columbus Basin in the San Juan Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 8, 3:35 AM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 8, 3:35 AM MST, 1 hour 25 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 AM MST FRI NOV 8 2002
MODELS STILL ON TRACK WITH PACIFIC STORM SYSTEM AND ASSOCIATED
UPPER LEVEL JET BARRELING DOWN ON EASTERN UTAH AND WESTERN COLORADO
TODAY THROUGH THE WEEKEND. MOISTURE DEEPENING THROUGH TODAY AS
PRECIPITABLE WATER INCREASES FOR WIDESPREAD SHOWERS BY LATE
AFTERNOON. THE IMPRESSIVE JET WILL TRANSLATE TO THE SURFACE FOR
STRONG OROGRAPHICS. THEN AS WAVE AFTER WAVE MOVES ACROSS THE AREA
SHOWERS WILL CONTINUE PRETTY MUCH THROUGH SUNDAY. WITH OROGRAPHICS
AND ABUNDANT MOISTURE...I AGREE WITH THE DAY SHIFTS 1-2 FEET
MOUNTAIN SNOW ACCUMULATION...WITH DOUBLE THAT IN THE SAN JUANS.
THEREFORE WILL BOOST WATCH TO WARNING WITH THIS PACKAGE. THIS SYSTEM
REMAINS RELATIVELY WARM UNTIL LATE SATURDAY WHEN COLD AIR ADVECTION
BEGINS. THEREFORE SNOW LEVEL WILL BE TRICKY IN SOME AREAS...LIKE
AROUND STEAMBOAT SPRINGS. HAVE KEPT ZONE 5 IN A WATCH FOR NOW SINCE
MOST PCPN WILL BE LIQUID UNTIL COOLING UNDERWAY LATE SAT. ALSO HAVE
DELAYED THE WARNING OVER THE LOWER MOUNTAIN ZONES UNTIL TONIGHT
AS RAIN WILL BE THE DOMINANT FORM TODAY. WINDS...THE OTHER BIG
STORY WILL BE OUT OF THE SOUTHWEST TODAY AT 30 TO 40 MPH OVER THE
MOUNTAINS...SWITCHING TO WEST TONIGHT WITH GUSTS AROUND 60 MPH
OVER RIDGES. BLOWING AND DRIFTING SNOW WILL BE WIDESPREAD OVER
MOUNTAIN PASSES ESPECIALLY FROM LATE THIS AFTERNOON THROUGH LATE SAT.
WINDS WILL DIMINISH SOMEWHAT SAT EVENING...THEN BECOME NORTHWEST
EARLY SUNDAY. THE MOISTURE GRADUALLY DECREASES...BUT SHOWERS WILL
CONTINUE THROUGH SUNDAY. HEFFERNAN
EXTENDED (MON-THU): THE EXTENDED PERIOD BEGINS WITH A RIDGE OF HIGH
PRESSURE ALONG THE WEST COAST...AND A DEEP TROF OVER THE CNTRL
STATES. THE GFS SUITE HAS EMBEDDED SHORT WAVES DROPPING INTO THE MEAN
TROF POSITION MONDAY AND TUESDAY...WHILE THE EC IS FASTER AND MOVES
RIDGE INLAND BY TUESDAY. AT THIS TIME I AM INCLINED TO GO WITH THE
FASTER EC SOLUTION DUE TO PROGRESSIVE NATURE OF CURRENT
HEMISPHERIC FLOW. THE NAVY NOGAPS ALSO CONCURS WITH EC SOLUTION.
WILL ADJUST FCST ACCORDINGLY. ANOTHER SHORT WAVE IS EXPECTED
WEDNESDAY WITH REBUILDING RIDGE THURSDAY. MC
.GJT...WINTER STORM WARNING ABOVE 8500 FEET FOR CO ZONES 3/17 AND UT
ZONES 25/28 TONIGHT THROUGH SUNDAY...WINTER STORM WARNING ABOVE
8500 FEET FOR OTHER MOUNTAIN ZONES THIS AFTERNOON THROUGH SUNDAY...
WINTER STORM WATCH FOR CO ZONE 5 SATURDAY AFTERNOON THROUGH SUNDAY.
Hazardous weather outlook, Nov 7, 6:07 AM MST, 22 hours 53 minutes before
COZ001>014-017>023-UTZ022>025-027>029-081300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
607 AM MST THU NOV 7 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
A SERIES OF PACIFIC STORMS ARE EXPECTED TO MOVE INTO THE REGION
BEGINNING FRIDAY...WITH UNSETTLED WEATHER THROUGH SUNDAY. RAIN AND
SNOW SHOWERS WILL BEGIN ON FRIDAY...INCREASING FRIDAY NIGHT. MOUNTAIN
SNOW SHOWERS AND VALLEY RAIN WILL CONTINUE THROUGH SATURDAY...
WITH A FEW SHOWERS LINGERING INTO SUNDAY. ACCUMULATIONS IN EXCESS OF
A FOOT OF SNOW OVER THE MOUNTAINS CAN BE EXPECTED BY LATE SATURDAY.
PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT ISSUED BY THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
HEFFERNAN
Heavy Snow, Elkhead and Park Mountains
- When
- November 8, 5:00 AM MST to November 10, 11:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Heavy Snow, Flattop Mountains
- When
- November 8, 5:00 AM MST to November 10, 11:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys
- When
- November 8, 5:00 AM MST to November 10, 11:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Heavy Snow, Grand and Battlement Mesas
- When
- November 8, 5:00 AM MST to November 10, 11:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Heavy Snow, Northwestern San Juan Mountains
- When
- November 8, 5:00 AM MST to November 10, 11:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Heavy Snow, Southwestern San Juan Mountains
- When
- November 8, 5:00 AM MST to November 10, 11:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Heavy Snow, Uncompahgre Plateau and Dallas Divide
- When
- November 8, 5:00 AM MST to November 10, 11:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Heavy Snow, West Elk and Sawatch Mountains
- When
- November 8, 5:00 AM MST to November 10, 11:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in California, November 8 to 9, 2002$200,000 · 5 events
- High Wind in California, November 8, 2002$100,000 · 70 kt wind · 1 event
- High Wind in California, November 8, 2002$50,000 · 70 kt wind · 1 event
- High Wind in California, November 8, 2002$50,000 · 70 kt wind · 1 event
- High Wind in California, November 8, 2002$50,000 · 60 kt wind · 1 event
- High Wind in Nevada, November 8, 2002$50,000 · 70 kt wind · 1 event
- High Wind in California, November 8, 2002$50,000 · 70 kt wind · 1 event
- Heavy Snow in Colorado, November 8 to 10, 20028 events
- High Wind in Colorado, November 8, 200274 kt wind · 6 events
- Winter Storm in Idaho, November 8 to 9, 20025 events
- Heavy Snow in Wyoming, November 8 to 10, 20025 events
- Heavy Snow in Nevada, November 8 to 9, 20024 events